Idaho, 2013

Strong Wind in Idaho, May 21, 2013

May 21, 2013 · NWS BOI · 3 events in 3 counties and zones

A strong cold front moving in from the northwest late in the afternoon on the 21st caused wind damage to parts of Southwest Idaho.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front moving in from the northwest late in the afternoon on the 21st caused wind damage to parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 21, 1:29 PM MST, 26 minutes earlier.

Area forecast discussion, May 21, 1:29 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
229 PM MDT TUE MAY 21 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY...LARGE STRONG CUT OFF LOW
JUST OFF THE COAST OF WASHINGTON THIS AFTERNOON WILL DRIFT SE
TOWARD THE AREA OVERNIGHT BUT THEN STALL GENERALLY OVER WASHINGTON
AND OREGON TOMORROW. A POTENT COLD FRONT WILL RACE THROUGH SE
OREGON THIS AFTERNOON AND SW IDAHO LATE THIS AFTERNOON AND THIS
EVENING. WINDS WILL GUST 30 TO 40 MPH ALONG AND A FEW HOURS BEHIND
THE FRONT. SHOWERS AND STORMS HAVE FORMED ALONG AND JUST AHEAD OF
THE FRONT...AND THESE ARE EXPECTED TO REMAIN MOSTLY NORTH OF A
LINE FROM BURNS TO ONTARIO TO FAIRFIELD. SHOWERS ARE EXPECTED TO
ALSO CONTINUE BEHIND THE FRONT THIS EVENING...MAINLY IN THE HIGHER
TERRAIN. THE COLD FRONT WILL BRING MUCH COOLER AIR INTO THE
REGION...LOWERING HIGH TEMPS BY 20 TO 25 DEGREES FOR WEDNESDAY.
SHOWERS WILL REMAIN POSSIBLE OVER THE HIGHER TERRAIN THROUGH THU
AS THE LOW REMAINS NEARLY STATIONARY. TEMPS WILL RECOVER BY 5 TO 8
DEGREES ON THU...COMPARED TO WED/S HIGHS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE CLOSED UPPER LEVEL
LOW PRESSURE SYSTEM WILL CONTINUE TO BE ANCHORED OVER THE PACIFIC
NORTHWEST THROUGH SATURDAY. A SERIES OF SHORTWAVE TROUGHS EMBEDDED
IN THE SW FLOW OVER THE AREA WILL BRING PERIODS OF SHOWERS AND AFTERNOON
THUNDERSTORMS TO SOUTHEAST OREGON AND THE WEST CENTRAL IDAHO MOUNTAINS.
EXPECT TEMPERATURES TO BE NEAR NORMAL OR SEVERAL DEGREES BELOW NORMAL.
BY SUNDAY THE LOW CENTER WILL MOVE OFF TO OUR NORTH AND EAST AS A
SECONDARY TROUGH PUSHES INTO THE INTERMOUNTAIN WEST. MONDAY AND
BEYOND THE FLOW WILL SHIFT TO ZONAL...WITH AMPLE MOISTURE FOR A
CHANCE OF SHOWERS MAINLY OVER THE HIGHER TERRAIN. SLIGHTLY HIGHER
HEIGHTS IN THE ZONAL FLOW WILL ALLOW TEMPERATURES TO INCREASE TO
SEVERAL DEGREES ABOVE NORMAL BY TUESDAY.

&&

.AVIATION...VFR TODAY WITH A COLD FRONT MOVING THROUGH THE AREA. AHEAD
OF THE FRONT...GUSTY SE TO SW SURFACE WINDS AT 10-20 KTS WITH WINDS
REACHING 20-30 KTS AT TIMES. AT 20Z...SHOWERS AND THUNDERSTORMS ARE
SPREADING INTO SE OREGON AHEAD OF THE FRONT. THE FRONT WILL PASS THROUGH
KBNO-KBKE BETWEEN 20-21Z AND THEN PUSH THROUGH SW IDAHO FROM 00Z-03Z. SURFACE
WINDS BEHIND THE FRONT WILL BE NW AT 15-25 KTS. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WITH THE FRONTAL PASSAGE...MAINLY OVER EAST CENTRAL OREGON
AND THE WEST CENTRAL IDAHO MOUNTAINS. SW WINDS ALOFT AVERAGING 25 KTS UP
TO 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....CB/JA
AVIATION.....CB
Hazardous weather outlook, May 21, 4:33 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
533 AM MDT TUE MAY 21 2013

IDZ011>016-028>030-033-ORZ061>064-221200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
533 AM MDT TUE MAY 21 2013 /433 AM PDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Upper Weiser Valley

When
May 21, 1:55 PM MST to 2:00 PM MST
Where
Upper Weiser Valley forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.671, -116.619 (the zone’s center; the record gives no point)

The local newspaper in Weiser reported a large, metal shed was thrown 30 to 40 feet in the air and displaced about 100 feet from it's original location.

Strong Wind, West Central Mountains

When
May 21, 2:00 PM MST to 2:10 PM MST
Where
West Central Mountains forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.543, -116.300 (the zone’s center; the record gives no point)

A trained spotter reported trees down on a power box in McCall near Forest Road. At 215 MST, Idaho Power reported 575 customers around McCall were without power.

Strong Wind, Boise Mountains

When
May 21, 2:20 PM MST to 2:25 PM MST
Where
Boise Mountains forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

Wind damage was reported in Garden Valley with trees down and damage to homes.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451824, 451826, 451829.